Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

May 22, 2013Banks County, Georgia

NWS Atlanta, GA issued this special weather statement at May 22, 2013, 4:04 PM EDT for Banks County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2013, 4:04 PM EDT (20:04 UTC)
Expired
May 22, 2013, 4:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Banks County, GA

The radar

The Greer radar (KGSP), 134 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WWUS82 KFFC 222004
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT WED MAY 22 2013

GAZ024-025-222030-
404 PM EDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 35 MPH WINDS
IN BANKS AND JACKSON COUNTIES UNTIL 430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF TALMO...MOVING EAST AT 20
MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS BANKS AND
JACKSON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE PENDERGRASS...TALMO...MAYSVILLE...FIVE POINTS...
COMMERCE...BANKS CROSSING...PINEFIELD CROSSROADS AND HOMER.

&&

LAT...LON 3439 8337 3433 8339 3426 8333 3423 8335
      3420 8338 3414 8372 3419 8374 3430 8362
      3432 8365 3435 8365 3445 8339
TIME...MOT...LOC 2004Z 252DEG 17KT 3425 8365

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 22, 3:50 PM EDT, 14 minutes earlier.

Area forecast discussion, May 22, 3:50 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT WED MAY 22 2013

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AFTERNOON CONVECTION EXPECTED TO INCREASE IN COVERAGE AND PERSIST
INTO THE EVENING AND OVERNIGHT HOURS AS UPPER LEVEL TROUGH MOVES
THROUGH THE MISSISSIPPI VALLEY. CONVECTION EXPECTED TO BECOME MORE
ORGANIZED AS ASSOCIATED SHORT WAVE FOCUSES DEVELOPMENT. MODELS A
LITTLE INCONSISTENT WITH THE DEVELOPMENT AND/OR PROGRESSION OF THE
ORGANIZED PRECIPITATION...BUT WITH INCREASING
INSTABILITIES...DIURNAL HEATING...AND INCREASING SHEAR ACROSS THE
AREA...FEEL THERE IS ENOUGH TO SUPPORT GOOD CHANCE TO LIKELY
POPS...ESPECIALLY ACROSS NORTH GEORGIA. HAVE CONTINUED MENTION OF
POSSIBLE SEVERE STORMS...ACCOMPANIED WITH GUSTY WINDS AND SMALL
HAIL...IN THE GRIDS THROUGH 02Z TONIGHT ACROSS NORTH
GEORGIA...GENERALLY NORTH OF THE ATL METRO AREA. HAVE ALSO
QUICKLY TAPERED OFF EVENING AND OVERNIGHT POPS INTO THURSDAY
MORNING...WITH GENERALLY SLIGHT CHANCE POPS ACROSS THE AREA THROUGH
THE DAY THURSDAY AS SHORT WAVE PUSHES INTO THE CAROLINAS.

AS PREVIOUSLY MENTIONED...THE SEVERE THREAT IS PRIMARILY CONFINED TO
NORTH GEORGIA...THOUGH STRONG STORMS CAN BE EXPECTED ACROSS MUCH OF
THE CWA. THE PRIMARY CONCERNS IN SEVERE ACTIVITY WILL BE GUSTY WINDS
TO 60 MPH OR HIGHER...1 INCH HAIL OR HIGHER...FREQUENT LIGHTNING AND
PERIODS OF HEAVY RAINFALL. GUSTY WINDS AND SMALL HAIL ARE ALSO
POSSIBLE IN THE STRONGER STORMS.

PRESSURE GRADIENT TIGHTENS THURSDAY AFTERNOON AND INTO FRIDAY...WITH
WINDS 10 TO 15 MPH WITH GUSTS NEAR 20 MPH...ESPECIALLY ACROSS NORTHERN
AND EASTERN GEORGIA.

FOR THE TEMPERATURES..HAVE GENERALLY GONE WITH A GUIDANCE BLEND.
TEMPERATURES THURSDAY MORNING ARE EXPECTED TO BE IN THE 60S...AND
DEPENDING ON THE TIMING OF THE DIMINISHING CONVECTION AND CLOUDS OUT
OF THE AREA...THIS COULD IMPACT MORNING LOWS BY A FEW DEGREES.
TEMPERATURES WILL BE BACK IN THE LOW TO MID 80S THURSDAY AFTERNOON
BEFORE COOLING BY FRIDAY.

31

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NO MAJOR CHANGES MADE TO THE EXTENDED PORTION OF THE FORECAST. A MUCH
DRIER AIRMASS MOVES OVER THE AREA FRIDAY WITH DRY NW FLOW ALOFT
AND SURFACE HIGH PRESSURE BUILDING OVER THE OH/TN VALLEYS DURING
THE DAY. GRADIENT WINDS WILL INCREASE GETTING CLOSE TO WIND
ADVISORY CRITERIA(20 MPH SUSTAINED) FOR SOME AREAS. DRY CONDITIONS
SHOULD CONTINUE THROUGH THE WEEKEND EVEN WITH SLIGHT DIFFERENCES
BETWEEN THE GFS AND ECMWF. THE NW FLOW ALOFT N OF THE AREA IS
EXPECTED TO BECOME MORE ACTIVE WITH INCREASED PRECIP CHANCES NORTH
OF THE STATE...BUT IT SHOULD STAY DRY ACROSS GA. LOOKS LIKE THE
BETTER MOISTURE FINALLY MOVES IN ACROSS THE AREA BY THE BEGINNING
OF NEXT WEEK SO WILL SLOWLY INCREASE CHANCES OF POPS MON THROUGH DAY
7. TEMPERATURES GENERALLY RUNNING WITHIN 5 DEGREES OF NORMAL
THROUGH THE PERIOD EXCEPT SATURDAY ND SUNDAY MORNING LOWS ARE
RUNNING 10-15 DEGREES BELOW NORMAL.

01

&&

.AVIATION...
18Z UPDATE...
CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE ACROSS THE STATE
THIS AFTERNOON AND EVENING. HAVE GENERALLY TEMPO TS FOR THE ATL
AREA AND AHN TAF SITES TO ACCOUNT FOR TS IN THE AREA THIS
AFTERNOON...AND PREVAILING TS AS MORE ORGANIZED CONVECTION MOVES
IN 00-02Z. CSG AND MCN AREAS LOOK TO BE PRIMARILY IMPACTED THIS
EVENING WITH THE MAIN CONVECTION LINE. OVERALL...ANTICIPATING VFR
CONDITIONS...WITH SOME RESTRICTED VSBYS IN THE TS. AHN COULD SEE
SCT-BKN IFR 08-13Z WITH LINGERING MOISTURE IN THE AREA. WINDS WILL
BE GENERALLY SOUTHWESTERLY THIS AFTERNOON...SWITCHING TO THE WEST
OR NORTHWEST WITH THE FRONTAL PASSAGE TONIGHT. VRB GUSTY WINDS
EXPECTED IN CONVECTION TODAY. GUSTY NW WINDS EXPECTED BY THURSDAY
AFTERNOON...GENERALLY G18-24KT.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CONVECTION TIMING.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  85  59  79 /  60  20   5   0
ATLANTA         66  83  59  76 /  60  10   5   0
BLAIRSVILLE     61  78  54  71 /  60  20  10   0
CARTERSVILLE    63  83  57  76 /  60  10   5   0
COLUMBUS        68  89  63  82 /  60  10   5   0
GAINESVILLE     64  82  57  75 /  60  10   5   0
MACON           65  89  60  83 /  60  20   5   0
ROME            63  84  57  77 /  50  10   5   0
PEACHTREE CITY  63  85  58  77 /  60  10   5   0
VIDALIA         68  89  65  88 /  40  20   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, May 22, 5:15 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT WED MAY 22 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
515 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHWEST GEORGIA
THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA.

WEATHER HAZARDS EXPECTED...
STRONG DAMAGING WIND GUSTS TO 60 MPH...HAIL UP TO 1 INCH...
FREQUENT LIGHTNING AND HEAVY RAIN.

DISCUSSION...
THE APPROACH OF AN UPPER LEVEL TROUGH WILL COMBINE WITH ASSOCIATED
MOISTURE...INSTABILITY AND LIMITED LOW LEVEL WIND SHEAR TO GIVE
POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS OVER NORTHWEST GEORGIA
THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY AS A COLD FRONT
MOVES ACROSS THE AREA. THE MAIN HAZARDS WILL BE LIGHTNING AND HEAVY
RAIN. WINDS WILL INCREASE FOR FRIDAY BUT STAY BELOW ADVISORY
CRITERIA FOR MOST LOCATIONS. NO HAZARDOUS WEATHER IS EXPECTED FOR
SATURDAY THROUGH TUESDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON.

In the hours before

Special weather statement, May 22, 2:45 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT WED MAY 22 2013

GAZ023-221945-
245 PM EDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HALL COUNTY UNTIL
345 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH HEAVY RAIN OVER FLOWERY BRANCH...MOVING
NORTHEAST AT 10 TO 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
HALL COUNTY...INCLUDING AREAS AROUND AQUALAND PARK...LAKE LANIER
ISLANDS...FLOWERY BRANCH...CHESTNUT MOUNTAIN...ROAD ATLANTA-LANIER
SPEEDWAY...OAKWOOD...CANDLER...GAINESVILLE...MURRAYVILLE...LULA...
GILLSVILLE AND CLERMONT. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3451 8366 3444 8361 3437 8367 3430 8362
      3428 8363 3410 8386 3416 8406 3417 8406
      3419 8406 3419 8399 3422 8396 3428 8393
      3438 8398 3447 8393 3446 8389 3450 8384
      3452 8378
TIME...MOT...LOC 1844Z 222DEG 15KT 3417 8392
Special weather statement, May 22, 3:47 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT WED MAY 22 2013

GAZ011-019-222030-
347 PM EDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 430 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF CHATTOOGAVILLE TO 9
MILES WEST OF CAVE SPRING...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CHATTOOGA
AND FLOYD COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE CAVE SPRING...CHATTOOGAVILLE...LYERLY...COOSA...
HOLLAND...BERRYTON...JAMES H. FLOYD STATE PARK...LINDALE...
SUMMERVILLE...ROME...SHANNON...ARMUCHEE...TIDINGS...TRION AND
SUBLIGNA.

&&

LAT...LON 3459 8527 3459 8518 3445 8510 3443 8509
      3442 8511 3440 8508 3436 8506 3425 8502
      3422 8503 3415 8518 3408 8538 3408 8542
      3445 8550
TIME...MOT...LOC 1947Z 239DEG 21KT 3431 8554 3424 8549
          3416 8547
Special weather statement, May 22, 3:54 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT WED MAY 22 2013

GAZ002>004-222045-
354 PM EDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD...WALKER AND CATOOSA COUNTIES UNTIL 445 PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINWOOD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
WHITFIELD...WALKER AND CATOOSA COUNTIES THROUGH 445 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE LAFAYETTE...LINWOOD...
NOBLE...CHICKAMAUGA...ROCK SPRING...WOOD STATION...BEAUMONT...BLUE
SPRING...TUNNEL HILL...BOYNTON...INDIAN SPRINGS...RINGGOLD...
GRAYSVILLE...VARNELL AND COHUTTA.

&&

LAT...LON 3488 8485 3469 8532 3475 8539 3499 8521
      3499 8495
TIME...MOT...LOC 1954Z 223DEG 21KT 3477 8528
Special weather statement, May 22, 4:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT WED MAY 22 2013

GAZ024-025-222030-
404 PM EDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 35 MPH WINDS
IN BANKS AND JACKSON COUNTIES UNTIL 430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF TALMO...MOVING EAST AT 20
MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS BANKS AND
JACKSON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE PENDERGRASS...TALMO...MAYSVILLE...FIVE POINTS...
COMMERCE...BANKS CROSSING...PINEFIELD CROSSROADS AND HOMER.

&&

LAT...LON 3439 8337 3433 8339 3426 8333 3423 8335
      3420 8338 3414 8372 3419 8374 3430 8362
      3432 8365 3435 8365 3445 8339
TIME...MOT...LOC 2004Z 252DEG 17KT 3425 8365

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:02 PM EDTSpecial Weather StatementFFCBarrow28 min
May 21, 9:12 PM EDTSpecial Weather StatementFFCButts33 min
May 21, 9:20 PM EDTSevere Thunderstorm WarningFFCButts40 min
May 21, 9:55 PM EDTSpecial Weather StatementFFCLumpkin35 min
May 21, 9:58 PM EDTSpecial Weather StatementFFCLumpkin32 min
May 21, 10:21 PM EDTSpecial Weather StatementFFCMurray24 min
May 21, 11:12 PM EDTSpecial Weather StatementFFCMurray33 min
May 21, 11:15 PM EDTSpecial Weather StatementFFCDawson30 min
May 21, 11:50 PM EDTSpecial Weather StatementFFCGilmer25 min
May 22, 12:17 AM EDTSpecial Weather StatementFFCFannin28 min
May 22, 2:45 PM EDTSpecial Weather StatementFFCHall60 min
May 22, 3:29 PM EDTSevere Thunderstorm WarningFFCHall46 min
May 22, 3:47 PM EDTSpecial Weather StatementFFCChattooga, Floyd43 min
May 22, 3:54 PM EDTSpecial Weather StatementFFCCatoosa, Walker51 min
May 22, 4:23 PM EDTSpecial Weather StatementFFCBartow, Floyd, Gordon, Murray52 min
May 22, 4:27 PM EDTSpecial Weather StatementFFCBanks48 min
May 22, 4:57 PM EDTSpecial Weather StatementFFCTowns48 min
May 22, 5:00 PM EDTSpecial Weather StatementFFCWilkes30 min
May 22, 5:03 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Wilkes42 min
May 22, 5:29 PM EDTSpecial Weather StatementFFCMadison46 min
May 22, 5:33 PM EDTSevere Thunderstorm WarningFFCMadison42 min
May 22, 5:43 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker47 min
May 22, 6:05 PM EDTSpecial Weather StatementFFCBibb40 min
May 22, 6:07 PM EDTSpecial Weather StatementFFCPutnam38 min
May 22, 6:24 PM EDTSpecial Weather StatementFFCTwiggs51 min
May 22, 7:53 PM EDTSpecial Weather StatementFFCClarke, Greene, Morgan, Oconee, Oglethorpe, Taliaferro52 min
May 22, 7:54 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro, Wilkes51 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.